Iowa, 2016

Flood in Iowa, June 16 to 18, 2016

June 16 to 18, 2016 · NWS DMX · 1 event in 1 county or zone

Heavy rain throughout the middle of the month caused the Cedar River at Cedar Falls to go into flood briefly.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rain throughout the middle of the month caused the Cedar River at Cedar Falls to go into flood briefly.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 16, 2:09 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 16, 2:09 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
309 PM CDT THU JUN 16 2016

.SHORT TERM.../Tonight/
Issued at 309 PM CDT Thu Jun 16 2016

Upper ridge continues to build across the central US, with boundary
set up to the west where moisture push is located in return flow
around the area of high pressure. Higher res models were trying to
bubble up some convection in vicinity of the boundary this evening,
but soundings indicating large cap in place. Therefore have removed
the slight chance pops for the southwest.

.LONG TERM.../Friday through Thursday/
Issued at 309 PM CDT Thu Jun 16 2016

Some overnight storms possible across the Dakotas could move down
the moisture gradient toward the western CWA into Friday. However
boundary begins to move west a bit, and if the activity nears the
state expect it to stay to west of the CWA. With the temperatures
remaining cooler today with the northeast flow and boundary
further west, have opted to keep temps a bit cooler for Friday and
Saturday with the heat returning for Sunday as the thermal ridge
builds back eastward. Still potential for heat headlines into
Sunday as the dewpoints increase as southerly flow shoves moisture
back into the state. The southerly flow picks up ahead of the cold
front expected to drop through the state late Sunday night through
Monday night as the upper ridge breaks down. This will bring a
return of precipitation chances with the cold frontal passage.
More seasonal temperatures expected into next week, with dry
conditions returning as the the upper ridge builds back northward
into the western and central US into the middle of next week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1233 PM CDT Thu Jun 16 2016

VFR conditions are expected through the TAF period with light
northerly winds gradually veering to the SE by the end of the
period.

&&

.DMX Watches/Warnings/Advisories...none.

&&

SHORT TERM...Beerends
LONG TERM...Beerends
AVIATION...Skow
Hazardous weather outlook, Jun 16, 2:11 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
311 PM CDT THU JUN 16 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-171000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
311 PM CDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HOT AND HUMID CONDITIONS ARE POSSIBLE ACROSS PORTIONS OF CENTRAL
IOWA SUNDAY. HEAT INDEX VALUES COULD APPROACH 100 DEGREES.

THUNDERSTORM CHANCES RETURN LATE SUNDAY NIGHT INTO MONDAY NIGHT.
AT THIS TIME A FEW SEVERE STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Black Hawk

When
June 16, 4:11 PM CST to June 18, 6:55 PM CST
Where
Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
Cause
Heavy Rain
Property damage
$20,000
Reported by
Official NWS Observations
Coordinates
42.560, -92.380

The Cedar River at Cedar Falls crested at 89.4 feet on 17 June 2016 at 2:00 pm CDT.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633598.